Hail, Campbell
- When
- May 7, 5:54 PM MST
- Where
- Campbell County, 15.91 mi SW of Savageton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -105.970
A thunderstorm briefly became severe over southwestern Campbell County, producing hail to quarter size west of Pine Tree Junction.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Campbell County, producing hail to quarter size west of Pine Tree Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 525 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 524 PM MDT Mon May 7 2018 Scattered showers and thunderstorms will continue to impact the area this evening into the overnight hours. Temporary MVFR/IFR conditions and wind gusts 30-40 kt are possible in the thunderstorms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
641 PM MDT MON MAY 7 2018
WYZ055-080130-
Southern Campbell WY-
641 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...
At 640 PM MDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles northeast of Linch to 6 miles southeast
of Savageton. Movement was east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wright, Savageton, Reno Junction and Pumpkin Buttes.
LAT...LON 4383 10601 4389 10600 4391 10538 4365 10540
4364 10601
TIME...MOT...LOC 0040Z 252DEG 17KT 4373 10608 4379 10572
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL PINE HAVEN 44.34N 104.81W
05/07/2018 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
05/07/2018 M60 MPH HAAKON SD DEPT OF HIGHWAYS
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST FAITH 45.02N 102.04W
05/07/2018 E70 MPH MEADE SD TRAINED SPOTTER
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
651 PM MDT MON MAY 7 2018
SDZ002-013-014-073-080130-
Perkins SD-Ziebach SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-
651 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR ZIEBACH...NORTHEASTERN MEADE AND
SOUTHEASTERN PERKINS COUNTIES UNTIL 730 PM MDT...
At 651 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glad Valley to 7 miles southeast of Takini
School. Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eagle Butte, Dupree, Faith, Cherry Creek, Plainview, Meadow, Chance,
Usta, Glad Valley, South Eagle Butte, Marcus, Bridger, Howes, Red
Scaffold, Thunder Butte, Red Elm, Iron Lightning, Intersection of
Cherry Creek and Sunnybrook Roads, Intersection of Highway 63 and BIA
Road 8 and Durkee Lake.
LAT...LON 4547 10199 4547 10147 4500 10150 4499 10114
4475 10113 4471 10117 4468 10135 4457 10153
4459 10166 4453 10181 4454 10189 4452 10225
4497 10247 4556 10223 4557 10200
TIME...MOT...LOC 0051Z 266DEG 42KT 4547 10177 4457 10176
BunkersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 10 WNW PINE TREE JUNCTI 43.68N 105.97W
05/07/2018 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
METhe Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744103.